Advertisement -- Learn more about ads on this site.

Nutrition Articles  ›  Special Concerns

How to Treat Diabetes-Related Hypoglycemia

Recognizing and Treating the Symptoms of Low Blood Sugar

-- By Amy Poetker, Registered Dietitian and Certified Diabetes Educator
Advertisement -- Learn more about ads on this site.

Recommended Carbohydrate Foods to Treat Low Blood Sugar

 
Serving Size (15 grams) Carbohydrate Food
1/2 cup Regular soda pop
1 cup Skim or 1% milk
1/2 cup Fruit juice
3-4 Glucose tablets
4 teaspoons Sugar
1 Tablespoon Honey, syrup, or jam
5-6 Hard candies (i.e. Lifesavers or peppermints)
 
After eating one serving of any item listed above, wait 15 to 20 minutes, then check blood sugar again if possible. If your blood sugar is still low, or if symptoms persist, treat again with another 15-gram serving of one of the above foods. Wait another 15 to 20 minutes and check your blood again. If your blood sugar remains too low or your symptoms do not go away, repeat the treatment a third time. Again, wait 15 to 20 minutes and recheck your blood sugar if possible. If your blood sugar has not returned to normal or you are still having symptoms 15-20 minutes after your third round of treatment, call 911 for emergency assistance.

Most commonly, hypoglycemia symptoms will go away after this simple at-home treatment. Once your blood sugar has returned to normal, it is important to eat your usual meals and snacks as planned to prevent a recurrence later that day. If you do not have a meal or snack planned within 1 hour of the episode of low blood sugar, it is best to add an additional small snack that contains carbohydrates along with protein or fat immediately following treatment. An example would be half of a sandwich (with lunchmeat, cheese, or peanut butter) or 5 to 6 crackers with cheese or peanut butter.

Important things to remember:
  • Prevention is best. Practicing good diabetes self-management can help prevent hypoglycemia. Talk to your doctor about finding a Certified Diabetes Educator or diabetes education program in your area.
  • If you have diabetes, always carry a quick form of sugar with you at ALL times.
  • Remember to always wear medical identification, such as a necklace or bracelet.
  • If you have diabetes, ask your physician whether a Glucagon emergency kit is right for you.
  • If you experience low blood sugar several days in a row or at the same time each day, speak with your doctor right away.
  • If hypoglycemia is severe enough, an individual can lose consciousness. An immediate call to 911 immediately iis necessary should this occur.
For more specific information or help, talk to your health care provider. The American Diabetes Association's National Call Center also offers live advice from 8:30 a.m. to 8 p.m. EST, Monday through Friday at 1-800-DIABETES or 1-800-342-2383.
Click here to to redeem your SparkPoints
  You will earn 5 SparkPoints
‹ Previous Page   Page 2 of 2   Return to main nutrition page »
Advertisement -- Learn more about ads on this site.

Related Content


Stay in Touch With SparkPeople

Subscribe to our Newsletters

About The Author

Amy L. Poetker Amy L. Poetker
Amy Poetker is a licensed and registered dietitian and certified diabetes educator with a master's degree in dietetics. Amy, who has spent most of her career working in diabetes education, is dedicated to the treatment of that disease and the prevention of related complications. See all of Amy's articles.

Member Comments

  • I had one incident where I was at a meeting and I knew something was wrong. I felt weak, was sweating, almost faint, and I had a hot and then sudden cold flow over my body. I drank orange juice and almost felt instantly better. That was a scary incident. - 1/2/2014 11:23:32 PM
  • CFBANDIT
    @CHRIS3874 - its entirely possible to still have low blood sugar even when doing everything right.

    Depending on what time of diabetes they have (1 or 2), there could be a myriad of causes including insulin imbalances (too much bolus or basal if on pump, wrong carbohydrate ratio for shots, taking insulin shots too close together), medication (dosage wrong, timing wrong), food (estimating too many carbohydrates, or not eating enough protein), exercise (not eating enough to cover, not dosing properly for it, doing too much), seasonal and hormonal changes, etc.

    Diabetes gets the best of any of us sometimes, and the best thing to do is just pick things up and keep going like the article says - treat, recover, have some protein and then go on about our business.

    I personally like to treat with 1 mini can of soda pop (27-32 carbs) and 1 tbsp of peanut butter (for the protein and fat to carry my blood sugar) but I have a predisposition to lower blood sugars and with my pump, I get lower faster. - 1/2/2014 10:35:31 AM
  • BETTYOATES
    In my opinion, the absolute best treatment for hypoglycemia is glucose tablets. There is a known amount of carbohydrate in each tablet, they are quickly absorbed, and they are easy to take with you (purse, pocket, etc.). I don't leave home without them. I'm fortunate that I am very sensitive to a drop in my glucose, and I use the tablets at the first hint of hypoglycemia. - 1/2/2014 9:39:31 AM
  • When I use to do extreme hiking. That is 4000 ft. elevation gain and at least a couple hours of hiking I would get a headache. I didn't get a headache when reaching high altitudes. But always when I got home from the hike. The headaches would put me to bed. I don't have diabeties right now. But I did have it when I was pregnant, but it was controled by dieting. Then the diabties went away after pregnancy. I would eat and drink while hiking. But I am thinking now that I should bring some orange juice or something that will get into the blood system fast while hiking. That way when I get back from hiking it may help not get these headaches. Also maybe some motran before hiking. I often wonder if the backpack I am wearing causes these headaches. I love the outdoors especially hiking! - 2/27/2013 1:18:49 PM
  • JEFFA1961
    ive been low as 27 and high as 400. in my 30 years of type 1 diabetes. i carry glucose tabs with me all the time.
    counting carbs is a must. wile testing can get expensive ive found walgreens has less expensive glucomiters and test strips.testing a lot is important.
    - 2/16/2013 3:36:16 AM
  • I am not trying to denigrate the author or this article BUT a family member STILL experiences hypoglycaemia IN SPITE of doing all the right things. - 2/10/2013 8:20:20 PM
  • FLEURDEGRANDE3
    I am scared to death when my sugar drops so low -- it's been as low as 47 (also 32 but I think the meter was off) and I'm still conscious and it's difficult not to eat more than one serving of something to counter act this. I get so frightened and it's difficult to think strait during this type of er / crises. Also, if it's an insulin reaction from long-term acting like Lantus or other 12 - 24 hr insulin, it's important to check your levels and eat every two hours from the time you took the insulin until it has left your system to not have a second low glucose crises occur. At least this is what the paramedic from the fire department suggested during one occasion. One last thing, alcohol actually lowers your blood sugar after initially raising it to high levels so it's important for diabetics, if they do drink, to limit it (suggested) to one or two drinks a day. - 1/5/2013 12:05:26 AM
  • I find it very disturbing that a number of articles about diabetes on this site use an image of a blood sugar meter that is reading in the 250s. This is an extremely high, extremely unhealthy blood sugar reading and hardly the kind of thing you want to be showing here with no further explanation. It's especially ridiculous to use it on an article about hypoglycemia! - 2/26/2012 9:14:10 AM
  • VEDJ123
    Hypoglycemia means Low Blood Sugar. It occurs when the level of sugar, or glucose, in the blood drops too low to fuel the body. many factors responsible for this condition. It is need to be treated right away..
    http://www.arey
    oudiabetic.ne
    t/24032010/lo
    w-blood-sugar
    -symptoms-490.html - 12/31/2011 4:33:19 AM
  • SQEAKY1
    Sqeaky1. Thank you for thi article because I do have hypoglycemic
    So now I will buy some glucerna drinks to drink when I don't have an appetite because my docter wanted me to try boost but it was causing me to gain weight . I have lupus so my medication curves my appetite so now I will get some glucerna shakes that way when my blood sugar is low I won't have to drink a pepsi because I stop drinking pepsi and lost 85lbs so I don't want topick that weight back up
    - 6/17/2011 1:59:37 PM
  • Thank you for publishing this article! More people need to know that there is a connection between hypoglycemia & diabetes. I had severe hypoglycemia for several years and never made the connection until a few months ago. Now I feel so much better and as a result have lost some weight in the process. - 2/3/2011 2:49:51 AM